Illinois, 2024

Hail and Damaging Winds in Illinois, May 7, 2024

May 7, 2024 · NWS ILX · 11 events in 5 counties and zones

An upper-level disturbance interacting with a cold front triggered a line of strong to severe thunderstorms across Iowa and Missouri during the pre-dawn hours of May 7th. The squall line advanced eastward across central Illinois between 5am CDT and 9am CDT in a weakening state: however, scattered wind damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a cold front triggered a line of strong to severe thunderstorms across Iowa and Missouri during the pre-dawn hours of May 7th. The squall line advanced eastward across central Illinois between 5am CDT and 9am CDT in a weakening state: however, scattered wind damage was observed. One of the hardest hit locations was Effingham, where downburst winds of 70mph created minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 2:28 AM CST, 1 hour 49 minutes earlier. Its key messages:

  • A line of thunderstorms will push into central Illinois early this morning...bringing a few damaging wind gusts to locations west of the I-55 corridor.
  • Scattered strong to severe thunderstorms will re-develop east of I-55 this afternoon.
  • Wednesday afternoon severe event is shifting southward...with the latest guidance suggesting the highest probability for damaging winds, large hail, and tornadoes focusing along/south of the I-70 corridor.
Area forecast discussion, May 7, 2:28 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
328 AM CDT Tue May 7 2024

.KEY MESSAGES...

- A line of thunderstorms will push into central Illinois early
  this morning...bringing a few damaging wind gusts to locations
  west of the I-55 corridor.

- Scattered strong to severe thunderstorms will re-develop east
  of I-55 this afternoon.

- Wednesday afternoon severe event is shifting southward...with
  the latest guidance suggesting the highest probability for
  damaging winds, large hail, and tornadoes focusing along/south
  of the I-70 corridor.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 328 AM CDT Tue May 7 2024

08z/3am regional radar mosaic continues to show a line of strong
to severe convection approaching the Mississippi River. The
airmass further east across central Illinois has been relatively
stable with MLCAPEs of only 100-300J/kg: however, the RAP is
showing an uptick to 500-1000J/kg over the next couple of hours as
the LLJ transports richer moisture northward into the region.
While the line of convection will weaken with time, think it will
have enough energy to work with to produce scattered damaging wind
gusts along/west of I-55 through 11z/6am. The storms will then
continue eastward and will exit into Indiana by mid-morning.

After a brief lull in precip chances behind the early morning
line, scattered convection will develop by 17z/12pm...primarily
east of the Illinois River. Given modest instability characterized
by SBCAPEs of around 1500J/kg and very strong 0-6km bulk shear in
excess of 60kt, many of the cells will rotate and will be capable
of producing damaging wind gusts, large hail, and isolated
tornadoes. The primary threat area will be east of I-57 between
12pm and 6pm. After that, the cells will exit into
Indiana...leaving behind dry conditions this evening through
Wednesday morning.

A push of dry air will surge into central Illinois from the west
tonight...with both the NAM and GFS showing surface dewpoints
dropping to 50-55F everywhere north of I-70 by Wednesday morning.
Thanks to this dry air intrusion, the main baroclinic zone will
shift slightly further south than previously thought, which will
have major implications for the next round of severe convection
expected Wednesday afternoon/evening. It now appears low pressure
will track eastward out of the Plains along the boundary generally
along/near the I-70 corridor. With the strongest instability/shear
focused south of the front, the highest probabilities for severe
weather will focus from the Ozarks northeastward into the Ohio
River Valley. Latest SPC Day 2 Convective Outlook reflects this
change, as the Enhanced Risk area has shifted southward to include
locations along/south of a Carlinville to Martinsville line. While
pockets of strong to severe convection are possible as far north
as I-72, widespread severe will likely remain further south where
damaging wind gusts greater than 70mph, hail larger than golf
balls, and several tornadoes will be possible.

Barnes

.LONG TERM...(Thursday through Monday)
Issued at 328 AM CDT Tue May 7 2024

Once the low tracks into Indiana Wednesday night, the severe
potential will come to an end and a much cooler/more stable
airmass will arrive by the end of the week. High temperatures will
be in the 60s while overnight lows drop into the 40s Thursday
through Sunday. In addition, periodic shower chances will occur as
the Great Lakes/Midwest remains in a northwesterly flow pattern
aloft.

Barnes

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1200 AM CDT Tue May 7 2024

Line of severe storms is moving across NE/KS this evening and
approaching KS/IA this hour. Latest CAMs suggest this line will
reach the lower Illinois River Valley by around 09/10Z or 400/500
AM CDT isolated storms popping up ahead of the main line around
08Z/0300 CDT. Given the unfavorable diurnal timing, storms should
be in a weakening trend, but couldn't rule out some strong/severe
storms reaching as far east as central Illinois. Latest RAP
suggests pockets of 1000 J/kg MLCAPE will still be in place as the
line arrive with deep layer shear of around 30kt which would
support a continuing severe threat.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 7, 3:44 AM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
444 AM CDT Tue May 7 2024

ILZ027>031-036>038-040>057-061-080945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
444 AM CDT Tue May 7 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

A line of thunderstorms will move across the area this morning.
Isolated damaging wind gusts are possible.

Scattered thunderstorms will redevelop this afternoon, some of which
could become severe with damaging wind gusts, large hail, and a few
tornadoes. The better chances for severe weather this afternoon are
east of I-55.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for severe weather will occur Wednesday afternoon and
early evening, with damaging winds, large hail, and an isolated
tornado possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today between noon and 6 pm.

ILZ062-063-066>068-071>073-080945-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
444 AM CDT Tue May 7 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

A line of thunderstorms will move across the area this morning, with
cloud to ground lightning and heavy downpours.

Scattered thunderstorms will redevelop this afternoon, some of which
could become severe with damaging wind gusts, large hail, and a few
tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A better chance for organized severe weather will occur Wednesday
afternoon and early evening, with damaging winds, large hail, and
tornadoes possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today between noon and 6 pm.

25

In the hours before

Special weather statement, May 7, 3:11 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
411 AM CDT Tue May 7 2024

ILZ036-040-041-047-049-050-071000-
Scott-Mason-Morgan-Schuyler-Cass-Fulton-
411 AM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SCOTT...FULTON...CASS...
SCHUYLER...SOUTHWESTERN MASON AND MORGAN COUNTIES THROUGH 500 AM
CDT...

At 410 AM CDT, Doppler radar was tracking a strong thunderstorm near
Buckhorn, or 18 miles southwest of Rushville, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jacksonville, Beardstown, Rushville, Lewistown, Virginia, Winchester,
Alexander, South Jacksonville, Ashland, Cuba, Astoria, Meredosia,
Bluff Springs, Avon, Bluffs, Vermont, Franklin, Murrayville,
Chandlerville, and Fairview.

This includes Interstate 72 between mile markers 43 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 AM CDT for west central
Illinois.

&&

LAT...LON 4028 9091 4027 9045 4070 9044 4069 9016
      3952 8995 3952 9058 3958 9058 3971 9065
      3983 9057 3987 9059 3997 9051 3999 9052
      3998 9060 4003 9061 4005 9068 4008 9067
      4008 9070 4011 9071 4011 9091
TIME...MOT...LOC 0910Z 238DEG 40KT 3991 9077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

25

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Fulton

When
May 7, 4:17 AM CST to 4:22 AM CST
Where
Fulton County, Farmington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.700, -90.000

Thunderstorm Wind, Fulton

When
May 7, 4:18 AM CST to 4:23 AM CST
Where
Fulton County, Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.700, -90.000

The emergency manager estimated a wind gust of 60mph in Farmington.

Thunderstorm Wind, Stark

When
May 7, 4:51 AM CST to 4:56 AM CST
Where
Stark County, Elmira
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.180, -89.830

A large tree was blown down across IL-93.

Thunderstorm Wind, Tazewell

When
May 7, 5:11 AM CST to 5:16 AM CST
Where
Tazewell County, 1.36 mi WSW of Mackinaw
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.526, -89.375

A trained spotter measured a wind gust of 62mph at the intersection of IL-9 and North Hoffman Avenue on the southwest side of Mackinaw.

Thunderstorm Wind, McLean

When
May 7, 5:45 AM CST to 5:50 AM CST
Where
McLean County, 2.22 mi SSW of Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.450, -88.994

A large tree limb was blown onto the roof of a home near the intersection of South Main Street and Hamilton Road.

Thunderstorm Wind, Effingham

When
May 7, 5:54 AM CST to 5:59 AM CST
Where
Effingham County, 1.48 mi NNW of Effingham Co Mem Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -88.540

A large tree limb crashed through the roof of a home.

Thunderstorm Wind, Effingham

When
May 7, 5:54 AM CST to 5:59 AM CST
Where
Effingham County, 1.74 mi NW of Effingham Co Mem Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.091, -88.548

A powerline was blown down near the intersection of South Banker Street and West Jaycee Avenue.

Thunderstorm Wind, Effingham

When
May 7, 5:54 AM CST to 5:59 AM CST
Where
Effingham County, 1.69 mi NW of Effingham Co Mem Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.090, -88.548

The rooftop air conditioning units were blown off the Puerto Vallarta restaurant.

Thunderstorm Wind, Effingham

When
May 7, 5:54 AM CST to 5:59 AM CST
Where
Effingham County, 1.69 mi NNW of Effingham Co Mem Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.091, -88.547

Siding, roof, and mailbox damage occurred to a home in the 200 block of West Jaycee Avenue.

Thunderstorm Wind, Effingham

When
May 7, 5:54 AM CST to 5:59 AM CST
Where
Effingham County, 1.62 mi NNW of Effingham Co Mem Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.090, -88.547

Multiple mobile homes in the Easy Breeze Mobile Home Park suffered roof damage and broken windows. An air conditioning unit was flipped and numerous large tree branches were blown down as well.

Thunderstorm Wind, McLean

When
May 7, 6:00 AM CST to 6:05 AM CST
Where
McLean County, 1 mi S of Gridley
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
40.736, -88.880

A roof was blown off a farm shop on the south edge of Gridley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171910, 1171922, 1171911, 1171925, 1171914, 1171916, 1171918, 1171926, 1171927, 1171928, 1171920.